# SDR 96ZZZX854

- Difficulty date: January 4, 1996
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N3582X
- Make and model: Piper PA-31-350
- Aircraft serial: 318052105
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: MHB4014
- Condition: Burned
- Location: Engine
- Component: Prestolite
- Stage of operation: CL
- Nature of condition: H
- Precautionary procedure: A

## Discrepancy

ADDENDUM TO SDR DATED 1-4-96.  RT ENGINE STARTER MOTOR FIELD WINDINGS FAILED, APPARENTLY WHILE STARTER ENGAGED TO CRANK THE ENG RESULTING IN A SHORT-TO-GROUND OF STARTER POWER CIRCUIT.  PILOT HAD NO INDICATIONS OF TROUBLE, AND ENG STARTED NORMALLY AND CONTINUED TO RUN NORMALLY DURING PRE-FLT RUN-UP.  HEAT IN STARTER CIRCUIT CAUSED STARTER SOLENOID CONTACTS TO STICK CAUSING POWER TO CONTINUE TO FLOW TO STARTER MOTOR EVEN THOUGH STARTER SWITCH HAD BEEN RELEASED.  THE SHORT-TO-GROUND INSIDE THE STARTER MOTOR DELETED ACFT BATTERY AND ALTERNATORS COULD NOT KEEP UP WITH THE LOAD AND ALL ACFT SYSTEMS DROPPED OFF-LINE.  OCCURRED AT ROTATION ON T/O, & PILOT RETURNED TO AIRPORT.  LANDED WITHOUT RADIO COMM.
